Alert archive / North Dakota / River Flood Warnings in 2017
River Flood Warning 8, NWS Bismarck, ND
NWS Bismarck, ND issued this river flood warning at May 16, 2017, 11:36 PM CDT for McKenzie County, Williams County, North Dakota. It took effect at May 17, 2017, 1:00 AM CDT. It was in force for 60 hr.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 11:36 PM CDT (04:36 UTC)
- In effect from
- May 17, 2017, 1:00 AM CDT
- Expired
- May 19, 2017, 1:09 PM CDT
- In force
- 60 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties McKenzie County, ND, Williams County, ND
The radar
The Glasgow radar (KGGW), 214 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Missouri River near Williston (WLTN8). The gauge peaked at 22.26 ft at May 18, 2017, 9:00 AM CDT.
- Action stage
- 20 ft
- Minor stage
- 22 ft
- Moderate stage
- 24 ft
- Major stage
- 26 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06330000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
434
WGUS43 KBIS 170436
FLWBIS
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Bismarck ND
1136 PM CDT Tue May 16 2017
...The National Weather Service in Bismarck has issued a flood
warning for the following rivers in North Dakota...
Missouri River near Williston affecting Williams and McKenzie
Counties
For the Missouri River Basin including Williston...Minor flooding is
forecast.
.Higher water from the Yellowstone River continues to make its way
into western North Dakota. With recent warm temperatures, the river
level is expected to briefly push above flood level at Williston.
There are little impacts at river levels just above flood stage, other
than to low lying farmland and access roads to oil well sites near
Trenton. The city of Williston does not flood. With cool temperatures
expected the next few days, the river is expected to fall below
flood stage by Thursday. However, this is early in the melt season
for the mountain snowpack and there is a risk of higher water in late
May and June.
NDC053-105-181036-
/O.NEW.KBIS.FL.W.0008.170517T0600Z-170519T0600Z/
/WLTN8.1.SM.170517T0600Z.170517T1800Z.170518T1800Z.NO/
1136 PM CDT Tue May 16 2017
The National Weather Service in Bismarck has issued a
* Flood Warning for
The Missouri River near Williston
* From just after midnight until Thursday early afternoon
* At 10 PM Tuesday the stage was...21.9 feet
* Minor flooding is forecast
* Flood stage is 22.0 feet
* Forecast to rise above flood stage by after midnight and
continue to rise to near 22.2 feet by tomorrow early afternoon.the
river will fall below flood stage by Thursday early afternoon.
* Impact...At 22.0 feet...Low-lying farmland and access roads to oil
well sites near Trenton are flooded. City of Williston does not
flood.
&&
FLD OBSERVED FORECASTS (7AM)
LOCATION STG STG DAY/TIME Wed Thu Fri Sat Sun
Missouri River Basin
Williston 22 21.9 Tue 11 PM 22.1 21.6 21.2 21.2 21.2
LAT...LON 4801 10404 4815 10366 4807 10337 4795 10347
4807 10366 4775 10404
$$3 follow-up statements
867
WGUS83 KBIS 171618
FLSBIS
Flood Statement
National Weather Service Bismarck ND
1118 AM CDT Wed May 17 2017
...The flood warning continues for the following rivers in North
Dakota...
Missouri River near Williston affecting Williams and McKenzie
Counties
For the Missouri River Basin including Williston...Minor flooding is
forecast.
.Higher water from the Yellowstone River continues to make its way
into western North Dakota. With recent warm temperatures, the river
level has reached flood stage and is expected to remain above
flood stage today through Friday. There are little impacts at river
levels just above flood stage, other than to low lying farmland and
access roads to oil well sites near Trenton. The city of Williston
does not flood. With cool temperatures expected the next few days,
the river is expected to fall below flood stage by Friday evening.
However, this is early in the melt season for the mountain
snowpack and there is a risk of higher water in late May and June.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive into areas where water tops the
roadway. Turn around...Don't drown. Avoid driving on flooded roads.
&&
NDC053-105-182218-
/O.EXT.KBIS.FL.W.0008.000000T0000Z-170520T1200Z/
/WLTN8.1.SM.170517T1753Z.170518T0600Z.170520T0000Z.NO/
1118 AM CDT Wed May 17 2017
The Flood Warning continues for
The Missouri River near Williston.
* until Saturday morning.
* At 10:45 AM Wednesday the stage was 22.1 feet.
* Flood stage is 22.0 feet.
* Minor flooding is occurring and is forecast.
* Forecast...Continued rise to near 22.4 feet by tomorrow morning.
The river will fall below flood stage by Friday evening.
* Impact...At 22.0 feet...Low-lying farmland and access roads to oil
well sites near Trenton are flooded. City of Williston does not
flood.
&&
FLD OBSERVED FORECASTS (7AM)
LOCATION STG STG DAY/TIME Thu Fri Sat Sun Mon
Missouri River Basin
Williston 22 22.1 Wed 11 AM 22.4 22.2 21.9 21.8 21.7
LAT...LON 4801 10404 4815 10366 4807 10337 4795 10347
4807 10366 4775 10404
$$
JV961
WGUS83 KBIS 181645
FLSBIS
Flood Statement
National Weather Service Bismarck ND
1145 AM CDT Thu May 18 2017
...The flood warning continues for the following rivers in North
Dakota...
Missouri River near Williston affecting Williams and McKenzie
Counties
For the Missouri River Basin including Williston...Minor flooding is
occurring and is expected to continue.
. High water continues to impact the Missouri River near Williston. While
the river is expected to remain above flood stage for a relatively short
time, water levels will remain elevated for the foreseeable future with
future rises above flood stage being possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive into areas where water tops the
roadway. Turn around...Don't drown. Avoid driving on flooded roads.
A follow-up product will be issued.
&&
NDC053-105-192245-
/O.EXT.KBIS.FL.W.0008.000000T0000Z-170520T0600Z/
/WLTN8.1.SM.000000T0000Z.170518T1800Z.170519T1800Z.NO/
1145 AM CDT Thu May 18 2017
The Flood Warning continues for
The Missouri River near Williston.
* until late Friday night.
* At 10:45 AM Thursday the stage was 22.1 feet.
* Flood stage is 22.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Impact...At 22.0 feet...Low-lying farmland and access roads to oil
well sites near Trenton are flooded. City of Williston does not
flood.
&&
FLD OBSERVED FORECASTS (7AM)
LOCATION STG STG DAY/TIME Fri Sat Sun Mon Tue
Missouri River Basin
Williston 22 22.1 Thu 11 AM 22.1 21.8 21.7 21.7 21.7
LAT...LON 4801 10404 4815 10366 4807 10337 4795 10347
4807 10366 4775 10404
$$
ajs385
WGUS83 KBIS 191809
FLSBIS
Flood Statement
National Weather Service Bismarck ND
109 PM CDT Fri May 19 2017
...The flood warning is cancelled for the following rivers in North
Dakota...
Missouri River near Williston affecting Williams and McKenzie
Counties
For the Missouri River Basin including Williston no flooding is
observed or forecast.
. The Missouri River near Williston has fallen below flood stage. However,
it is still very early in the runoff season for the snow cover in western
Montana. This suggests that the Missouri River near Williston will remain
near flood stage for the foreseeable future and may very likely again
exceed flood stage in the coming weeks as flows are likely to increase
in the Yellowstone River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive into areas where water tops the
roadway. Turn around...Don't drown. Avoid driving on flooded roads.
&&
NDC053-105-191839-
/O.CAN.KBIS.FL.W.0008.000000T0000Z-170520T0600Z/
/WLTN8.1.SM.170519T1045Z.000000T0000Z.170519T1045Z.NO/
109 PM CDT Fri May 19 2017
The Flood Warning is cancelled for
The Missouri River near Williston.
* At 11:45 AM Friday the stage was 21.9 feet.
* Flood stage is 22.0 feet.
* Fell below flood stage at 5:45 AM Friday.
* Forecast...The river will continue to fall to 21.8 feet by tomorrow
morning.
* Impact...At 22.0 feet...Low-lying farmland and access roads to oil
well sites near Trenton are flooded. City of Williston does not
flood.
&&
FLD OBSERVED FORECASTS (7AM)
LOCATION STG STG DAY/TIME Sat Sun Mon Tue Wed
Missouri River Basin
Williston 22 21.9 Fri 12 PM 21.8 21.7 21.8 21.7 21.6
LAT...LON 4801 10404 4815 10366 4807 10337 4795 10347
4807 10366 4775 10404
$$
ajsWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this river flood warning went out at May 16, 8:45 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, May 16, 8:45 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 845 PM CDT Tue May 16 2017 .UPDATE... Issued at 839 PM CDT Tue May 16 2017 For mid-evening update have pushed chances for showers a bit further north and added the potential for a thunderstorm. Latest RAP analysis places an area of weak cape generally over the Lake Sakakawea region where a weak cell has developed. Do not expect severe out of this given the weak instability. This should diminish, though, over the next few hours as indicated by the latest guidance. UPDATE Issued at 627 PM CDT Tue May 16 2017 Main change for evening update was to add patchy fog generally along and north of Highway 200 as latest run of high res-models continues to indicate some fog developing after midnight as cooler airmass backs its way into the area. Have also increased cloud cover going into this evening. && .SHORT TERM...(This evening through Wednesday) Issued at 132 PM CDT Tue May 16 2017 Showers and thunderstorms have come to an end across western and central North Dakota. A few isolated showers are possible again tonight across southern North Dakota with an upper level jet remaining nearby, but the majority of the area will remain dry. Cool northeast winds will bring in upper 30s and low 40s temperatures tonight. Wednesday looks dry and breezy as another system develops across the Central Plains and the pressure gradient steepens. .LONG TERM...(Wednesday night through Tuesday) Issued at 132 PM CDT Tue May 16 2017 Cool and dry through the rest of the week. Latest model runs keep the main storm track south of North Dakota through the week. This will keep all but extreme southern North Dakota free from any precipitation chances. Much colder air from Canada will move in and we'll likely see frost two or three nights this week as overnight lows dip in the low 30s. Temperatures should moderate back into the 40s for lows and 60s for highs by the end of the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 627 PM CDT Tue May 16 2017 MVFR cigs over the southern James River Valley are expected to improve to VFR this evening, while other areas remain VFR. Cigs are expected to diminish towards early morning, decreasing to MVFR with localized IFR. Also, some patchy fog may develop late tonight into early Wednesday morning over portions of the area. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JJS SHORT TERM...AJ LONG TERM...AJ AVIATION...JJS
Hazardous weather outlook, May 16, 8:39 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 839 PM CDT Tue May 16 2017 NDZ010-011-018>021-034-180145- Mountrail-Ward-Dunn-Mercer-Oliver-McLean-Morton- 839 PM CDT Tue May 16 2017 /739 PM MDT Tue May 16 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a slight chance for thunderstorms over portions of the area this evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009-012-013-017-022-023-025-031>033-035>037-040>048- 050-051-180145- Divide-Burke-Renville-Bottineau-Rolette-Williams-McHenry-Pierce- McKenzie-Sheridan-Wells-Foster-Golden Valley-Billings-Stark- Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- 839 PM CDT Tue May 16 2017 /739 PM MDT Tue May 16 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, May 16, 5:41 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
541 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HEAVY RAIN ELLENDALE 46.00N 98.53W
05/16/2017 M2.40 INCH DICKEY ND DEPT OF HIGHWAYS
RELAYED THROUGH EMERGENCY MANAGER. RAIN FELL
DURING SERIES OF STORMS THAT MOVED THROUGH
ELLENDALE THIS MORNING.
&&
JJSLocal storm report, May 16, 7:05 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
705 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN PLAZA 48.03N 101.96W
05/16/2017 M1.00 INCH MOUNTRAIL ND CO-OP OBSERVER
STORM TOTAL.
&&
ZHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:38 PM CDT | Frost Advisory | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 22 more | 18 hr |
Nearby
River Flood Warnings in North Dakota, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.